Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 5, NWS Baltimore/Washington

May 26, 2002Hampshire County, Hardy County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 26, 2002, 5:07 PM EDT for Hampshire County, Hardy County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2002, 5:07 PM EDT (21:07 UTC)
Expired
May 26, 2002, 6:00 PM EDT
In force
53 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Hampshire County, WV, Hardy County, WV

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 262107
FFWLWX
WVC027-031-262200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
506 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEAST HARDY COUNTY IN EASTERN WEST VIRGINIA
  SOUTHEAST HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 600 PM EDT.

* AT 503 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE WARNING AREA.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 3923 7842 3906 7861 3904 7872 3921 7863


WALSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:00 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 26, 3:00 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
300 PM EDT SUN MAY 26 2002

STRONG TO SEVERE TSRA CONTINUE TO INCREASE AS WEAK BDRY CURRENTLY
ALONG NW CWA BORDER SLOWLY MOVES ESE INTO CWA.

SHORT TERM...SHRA/TSTMS WILL CONTINUE OVERNIGHT AND WL TAKE OUT
TIMING. THE FRONT IS PROGED TO WEAKENING AND STALL OVR FA FOR
MEMORIAL DAY. EXPECTING ADDITIONAL TSTMS TO REDEVELOP MON AFTERNOON.
AND SHOULD AGAIN PRODUCE HEAVY RAIN...HAIL...AND WINDS. WILL CONT
THE CHC SHWRS/TSTMS INTO MON EVE.

ND

...LONGER TERM...TUE THRU SUN...

LLRH FROM WASHED OUT BDRY LINGERS IN W 1/2 CWA TUE ALONG WITH WEAK
500/700MB VORT AND VVEL. WITH TEMPS NEAR 80 CANNOT RULE OUT AFT
TSRA/SHRA TUE SO HAVE ADDED 30 POP BLUE RIDGE W. WILL KEEP DRY E OF
BLUE RIDGE FOR NOW BECAUSE ATMOS A BIT DRIER THERE. TUE NIGHT THRU
WED NIGHT...HIGH PRES RIDGE AXIS FROM OFFSHORE SYSTEM PUSHES INTO
CWA CAUSING WINDS TO TURN SE. THIS WILL KEEP SCT CLDS IN AREA BUT
DRY WX EXPECTED.

BY THU...MODELS SHOW A WEAK LOW PUSHING NE ALONG NC COAST. WITH
ONSHORE FLOW OVER CWA CANNOT RULE OUT RAIN. HOWEVER...FEATURE IS SO
WEAK DO NOT THINK CHANCE OF PRECIP THU IS VERY HIGH. BY FRI...COLD
FRONT APPROACHES FROM NW AND SCT SHRA/TSRA WILL RESULT. FROPA
EXPECTED EARLY SAT MORN AND CWA WILL BE IN NW FLOW AS HIGH PRES
APPROACHES FROM N PLAINS SAT AND SUN.

STAYED CLOSE TO GUIDANCE TEMPS THROUGH FRI. DUE TO STRENGTH OF COLD
FRONT BELIEVE MODELS ARE A BIT TOO WARM SAT AND SUN SO UNDERCUT 5 TO
10 DEGREES.

MMARGRAF

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 26, 2:13 PM EDT, 2 hours 54 minutes before
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
213 PM EDT SUN MAY 26 2002

...THUNDERSTORMS OVER NORTHWEST VIRGINIA...

AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST
NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING
NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH
COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE
HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING.

IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE
COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE
COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40
MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER.

WALSTON
Special weather statement, May 26, 2:58 PM EDT, 2 hours 9 minutes before
VAZ028-261915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
258 PM EDT SUN MAY 26 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY FOR
THE ENTIRE SHENANDOAH VALLEY...

...STRONG THUNDERSTORM OVER CENTRAL FREDERICK COUNTY VIRGINIA...

AT 255 PM EDT DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS EXTENDING
FROM STRASBURG VIRGINIA NORTHWEST INTO CENTRAL FREDERICK COUNTY
VIRGINIA ABOUT 5 MILES WEST OF THE CITY OF WINCHESTER. THESE STORMS
ARE MOVING TO THE NORTHEAST AT 20 MPH. THESE STORMS ARE CAPABLE OF
PRODUCT HEAVY DOWNPOURS OF UP TO ONE INCH IN LESS THAN AN HOUR ALONG
WITH DANGEROUS LIGHTNING AND SMALL HAIL. BRIEF BUT VERY LOCALIZED
WIND GUSTS TO 45 MPH ARE POSSIBLE.  THESE STORMS WILL MOVE INTO THE
WINCHESTER AREA BETWEEN 3:00 AND 3:15 PM.

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:48 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson27 min
May 26, 3:12 PM EDTSevere Thunderstorm WarningLWXBerkeley, Jefferson48 min
May 26, 3:52 PM EDTFlash Flood WarningLWXBerkeley, Jefferson53 min
May 26, 4:05 PM EDTSevere Thunderstorm WarningLWXJefferson40 min
May 26, 5:20 PM EDTSevere Thunderstorm WarningLWXHampshire40 min
May 26, 5:58 PM EDTSevere Thunderstorm WarningLWXHampshire47 min
May 26, 6:04 PM EDTFlash Flood WarningLWXHampshire, Hardy56 min
May 26, 6:13 PM EDTSevere Thunderstorm WarningLWXMorgan47 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.